Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Memphis, TN

April 22, 2004Chester County, Hardeman County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2004, 12:16 PM CDT for Chester County, Hardeman County, McNairy County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 12:16 PM CDT (17:16 UTC)
Expired
Apr 22, 2004, 1:00 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chester County, TN, Hardeman County, TN, McNairy County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS54 KMEG 221716
SVRMEM
TNC023-069-109-221800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1216 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 100 PM CDT

* AT 1216 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM SILERTON TO SAULSBURY...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 100 PM CDT INCLUDE...
  MASSEYVILLE...
  HENDERSON...MIDDLETON...
  FINGER...
  POCAHONTAS...BETHEL SPRINGS...
  JACKS CREEK...
  ENVILLE...SELMER...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3544 8881 3527 8888 3519 8906 3502 8921
          3502 8839 3517 8838 3525 8839 3550 8837

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:55 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 9:55 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU APR 22 2004

.DISCUSSION...

A LINE OF THUNDERSTORMS EXTENDS ACROSS THE MS RVR COUNTIES AT THIS
TIME AND IS PROGRESSING TO THE EAST. THIS LINE IS IN ASSOCIATION
WITH A FRONTAL BOUNDARY DIVIDING UNSTABLE AIR TO THE SOUTHEAST AND
RAIN COOLED STABLE AIR TO THE NORTHWEST. EXPECT SPIRATIC SEVERE
WEATHER WITH THIS LINE THROUGH THE DAY WITH DAMAGING WINDS BEING
BIGGEST THREAT. SPC HAS A SLIGHT RISK OF SVR WX FOR MOST OF THE CWA
NW OF TUP.

ANOTHER DEVELOPMENT OF THUNDERSTORMS IS EXPECTED OVER ERN OK THIS
AFTERNOON AS PLENTY OF SUNSHINE SHOULD DESTABILIZE THAT AREA. EXPECT
THESE STORMS TO MOVE EWD ACROSS MAINLY THE NRN PART OF THE CWA
TONIGHT AS THE BOUNDARY TRIES TO MOVE BACK NORTHWARD AGAIN. LARGE
HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS TONIGHT. MAY HAVE TO
CONSIDER A FLOOD WATCH FOR THE NRN PART OF THE CWA TONIGHT. WILL
WAIT UNTIL THIS AFTERNOON BEFORE MAKING A FINAL DECISION.

THE FRONTAL BOUNDARY WAVES IN AND OUT OF THE CWA FOR THE NEXT FEW
DAYS PROVIDING CONTINUED CHANCES OF SHWERS/TSTMS. THE MAIN COLD
FRONT WILL MOVE THROUGH THE ENTIRE CWA SUNDAY AND SUNDAY NIGHT.
DRIER WEATHER IS EXPECTED NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Apr 22, 9:33 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT THU APR 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
933 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
MID-SOUTH TODAY AND TONIGHT. THE SLIGHT RISK AREA IS NORTHWEST OF A
TUPELO TO CHARLESTON MISSISSIPPI LINE AND INCLUDES
MEMPHIS...JONESBORO... DYERSBURG...JACKSON AND OXFORD.

A FRONTAL BOUNDARY WILL BE OVER THE NORTHWESTERN HALF OF THE
REGION TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL CONTINUE TO
PROGRESS EASTWARD AHEAD OF THIS BOUNDARY TODAY. THE AIRMASS ALONG
AND AHEAD OF THIS LINE OF STORMS WILL BE MOIST AND UNSTABLE. THIS
WILL CONTINUE TO SUPPORT THE RISK OF SEVERE THUNDERSTORMS THROUGHOUT
THE DAY. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS
AND POSSIBLY LARGE HAIL.

MORE DEVELOPMENT OF THUNDERSTORMS WILL OCCUR OVER OKLAHOMA THIS
AFTERNOON AND MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND PORTIONS OF NORTHWEST TENNESSEE TONIGHT. THE MAIN THREATS
TONIGHT WILL BE LARGE HAIL AND HEAVY RAINFALL. A FEW STORMS MAY
STILL CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, Apr 22, 9:09 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 AM CDT THU APR 22 2004

ARZ036-MSZ001-TNZ088-221500-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
909 AM CDT THU APR 22 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND
SHELBY COUNTIES.

THIS THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 909
AM CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. VERY HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OVER 40 MPH IS
LIKELY WITH THIS STORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE
CITIES OF BARTLETT...EARLE...HORN LAKE...MARION...MILLINGTON...OLIVE
BRANCH...SOUTHAVEN AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 22, 9:28 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CDT THU APR 22 2004

TNZ048-221445-
LAUDERDALE TN-
928 AM CDT THU APR 22 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF EDITH AT 928 AM
CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. THIS STORM WILL
HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 40 MPH...FREQUENT
AND DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

PEOPLE IN LAUDERDALE COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:14 AM CDTSevere Thunderstorm WarningMEGShelby46 min
Apr 22, 9:58 AM CDTSevere Thunderstorm WarningMEGShelby47 min
Apr 22, 10:02 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson28 min
Apr 22, 10:27 AM CDTSevere Thunderstorm WarningMEGFayette63 min
Apr 22, 1:28 PM CDTSevere Thunderstorm WarningMEGHardin32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.